Texas, 2002

Tornado and Hail in Texas, May 27, 2002

May 27, 2002 · NWS LUB · 31 events in 7 counties and zones

28 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
$1.8 million
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:14 PM CST, 35 minutes earlier.

Area forecast discussion, May 27, 1:14 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT MON MAY 27 2002

INTERESTING AFTERNOON/EVENING SHAPING UP WITH PLETHORA OF FEATURES
NEAR THE LOCAL AREA. POTENT UPPER DISTURBANCE IN NORTHEAST NEW
MEXICO CURRENTLY SPINNING SLOWLY TO THE EAST TOWARD THE NORTHERN TX
PANHANDLE WITH H25 SPEED MAX ROTATING THRU BASE OF TROF NEAR EL PASO
AT 12Z. SFC ANAL AT 18Z SHOWS DRYLINE HAS MIXED INTO MY WESTERN CWFA
WITH CU BUILDING ACROSS THE NORTHWEST COUNTIES WITH DIFFUSE BOUNDARY
LOCATED NW TO SE FROM NEAR TULIA INTO THE LOW ROLLING PLAINS. MAIN
CONVERGENCE ZONE SETTING UP FROM THE SOUTHWEST TEXAS PANHANDLE
CURVING TO ALONG THE I-27 CORRIDOR. WITH TEMPS ALREADY IN THE LOWER
TO MID 80S ACROSS THIS AREA...CONVECTION SHOULD FIRE SOON. MAIN SHOW
SHOULD BE TO THE NORTH AND EAST OF LUBBOCK IN AREA OF DEEPER
MOISTURE AND INVOF OF BOUNDARY. TORNADO THREAT IN THIS AREA WILL BE
ENHANCED WITH FAVORABLE BACKING OF LOW LEVEL WINDS AND LOWER LCL/S.
SEE SWODY1 FOR ADDITIONAL DETAILS.

MODELS CONTINUE THEME OF DEVELOPING SFC LOW WEST OF LUBBOCK TONIGHT
THEN DRIFTING IT SOUTH ON TUESDAY. RESULT IS TO DRAG A WEAK FRONT
THRU THE CWFA WITH WINDS BECOMING EAST DURING THE DAY. LOWERED MAXES
A TAD FOR TUESDAY AS CLOUD COVER AND EASTERLY FLOW LOOK TO INHIBIT
WARMING. WITH FRONT IN AREA AND ANY LEFTOVER TSTM BOUNDARIES
INHERITED FORECAST WITH CHANCE OF POPS LOOKS GOOD. REST OF FORECAST
ALSO LEFT INTACT. UPPER LEVEL RIDGE EXPANDS OVER SOUTHERN ROCKIES
FROM MID WEEK INTO THE EARLY PART OF THE WEEKEND...THEN BEGINS TO
BREAK DOWN BY EARLY NEXT WEEK. MAX TEMPS LOOK TO BE ABOVE NORMAL
THUR-MON WITH MOSTLY DRY CONDITIONS. EXCEPTION COULD BE SOME STORMS
SUN-MON AS SOUTHWEST FLOW ALOFT AHEAD OF NEXT UPPER LEVEL SYSTEM
NEAR SOUTHERN CALIFORNIA.

FRIONA      57/83/57/87  3221
TULIA       58/83/58/87  5221
BROWNFIELD  60/88/61/91  2331
LUBBOCK     61/86/60/90  4331
CHILDRESS   64/83/63/88  +431
ASPERMONT   66/86/65/88  7431

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 27, 10:45 AM CST, 3 hours 4 minutes before
TXZ021>044-271930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT MON MAY 27 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THROUGH
TONIGHT.

A STRONG DISTURBANCE MOVING ACROSS NEW MEXICO THIS MORNING WILL MOVE
ACROSS THE AREA TODAY.  LIFT ASSOCIATED WITH THIS DISTURBANCE WILL
INTERACT WITH A MOIST UNSTABLE ATMOSPHERE...BOUNDARIES LEFT OVER
FROM EARLIER THUNDERSTORMS...AND THE DRYLINE...TO PRODUCE SCATTERED
TO NUMEROUS THUNDERSTORMS.  SOME OF THE STORMS WILL LIKELY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...STRONG
SOUTHEASTERLY LOW LEVEL FLOW...MAINLY IN THE ROLLING PLAINS AND
SOUTHEAST PANHANDLE...WILL MAKE TORNADOES POSSIBLE.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.
Special weather statement, May 27, 12:48 PM CST, 1 hour 1 minute before
TXZ021>026-028>032-034>038-040>044-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
148 PM CDT MON MAY 27 2002

TORNADO WATCH 344 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE THE
SOUTHERN TEXAS PANHANDLE...THE ROLLING PLAINS...AND ALL BUT THE
EXTREME WESTERN SOUTH PLAINS.  COUNTIES INCLUDED IN THE WATCH ARE:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...LAMB...HALE
FLOYD...MOTLEY...COTTLE...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING
TERRY...LYNN...GARZA...KENT...STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 61 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hale

When
May 27, 1:49 PM CST
Where
Hale County, 7 mi W of Plainview
Measured
1.75 in hail
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.817

The Plainview PD reported golfball size hail.

Hail, Swisher

When
May 27, 1:54 PM CST
Where
Swisher County, Tulia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -101.767

Hail, Hale

When
May 27, 1:59 PM CST
Where
Hale County, Plainview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.200, -101.700

Hail, Hale

When
May 27, 2:01 PM CST to 2:02 PM CST
Where
Hale County, Seth Ward
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -101.683

Hail, Hockley

When
May 27, 2:05 PM CST to 2:10 PM CST
Where
Hockley County, Ropesville
Measured
2.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.417, -102.150

Golfball to baseball size hail was reported by storm spotters.

Hail, Swisher

When
May 27, 2:15 PM CST
Where
Swisher County, 6 mi NW of Kress
Measured
1 in hail
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
34.433, -101.817

Hail, Hale

When
May 27, 2:17 PM CST
Where
Hale County, 5 mi N of Abernathy
Measured
1 in hail
Crop damage
$20,000
Reported by
STORM CHASER
Coordinates
33.900, -101.850

Thunderstorm Wind, Hale

When
May 27, 2:17 PM CST
Where
Hale County, 5 mi N of Abernathy
Measured
52 kt (60 mph)
Reported by
STORM CHASER
Coordinates
33.900, -101.850

Hail, Lubbock

When
May 27, 2:24 PM CST
Where
Lubbock County, Wolfforth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.500, -102.017

Hail, Swisher

When
May 27, 2:45 PM CST
Where
Swisher County, 6 mi NW of Kress
Measured
1 in hail
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
34.433, -101.817

Hail, Hale

When
May 27, 3:01 PM CST
Where
Hale County, 2 mi NW of Petersburg
Measured
0.88 in hail
Crop damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.883, -101.617

Hail, Hale

When
May 27, 3:05 PM CST
Where
Hale County, 5 mi NE of Abernathy
Measured
1.75 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.883, -101.783

Storm spotters reported golfball size hail.

Hail, Hale

When
May 27, 3:15 PM CST
Where
Hale County, 6 mi NE of Abernathy
Measured
2.5 in hail
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
33.900, -101.783

Amateur radio storm spotters reported tennis ball size hail. The hail destroyed at least 5000 acres of cotton.

Hail, Hale

When
May 27, 3:23 PM CST
Where
Hale County, 1 mi NE of Petersburg
Measured
1.5 in hail
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.883, -101.583

Hail, Hale

When
May 27, 3:34 PM CST
Where
Hale County, 6 mi N of Abernathy
Measured
1.75 in hail
Crop damage
$100,000
Reported by
STORM CHASER
Coordinates
33.917, -101.850

A storm chaser reported golfball size hail.

Hail, Floyd

When
May 27, 3:45 PM CST
Where
Floyd County, Mc Coy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.433

Thunderstorm Wind, Hale

When
May 27, 3:50 PM CST
Where
Hale County, 5 mi S of Plainview
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
34.133, -101.700

Strong thunderstorm wind gusts snapped six power poles and blew down power lines.

Hail, Floyd

When
May 27, 4:00 PM CST
Where
Floyd County, Mc Coy
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.433

Golfball size hail was reported at the Mc Coy gin.

Tornado, Crosby

When
May 27, 4:12 PM CST to 4:14 PM CST
Where
Crosby County, 2 mi W of Ralls
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.417

A tornado destroyed a barn on the west side of town.

Hail, Crosby

When
May 27, 4:41 PM CST
Where
Crosby County, Crosbyton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

Hail, Crosby

When
May 27, 4:43 PM CST to 4:52 PM CST
Where
Crosby County, Crosbyton
Measured
1.75 in hail
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

The Crosby County Sheriff's Office reported golfball size hail.

Hail, Hale

When
May 27, 4:45 PM CST
Where
Hale County, Petersburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.600

Hail, Crosby

When
May 27, 4:54 PM CST
Where
Crosby County, Crosbyton
Measured
1.75 in hail
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

The Crosby County Sheriff's Office reported golfball size hail.

Hail, Floyd

When
May 27, 5:00 PM CST
Where
Floyd County, Mc Coy
Measured
1.75 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.433

Golfball size hail was reported at the Mc Coy gin.

Hail, Floyd

When
May 27, 5:07 PM CST
Where
Floyd County, 5 mi W of Mc Coy
Measured
0.75 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.867, -101.517

Hail, Floyd

When
May 27, 5:21 PM CST
Where
Floyd County, 8 mi S of Floydada
Measured
1 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.867, -101.333

Hail, Floyd

When
May 27, 5:24 PM CST
Where
Floyd County, 12 mi S of Floydada
Measured
1.5 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.817, -101.333

Hail, Crosby

When
May 27, 5:54 PM CST
Where
Crosby County, Ralls
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.383

The Crosby County Sheriff's Office reported golfball size hail. The hail damaged the roofs of homes and automobiles in town and also destroyed cotton crops just outside town.

Hail, Crosby

When
May 27, 6:32 PM CST
Where
Crosby County, 3 mi S of Crosbyton
Measured
2.75 in hail
Crop damage
$250,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.617, -101.250

Off-duty NWS employees reported baseball size hail.

Hail, Hall

When
May 27, 7:08 PM CST
Where
Hall County, Lakeview
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.667, -100.700

Hail, Floyd

When
May 27, 7:15 PM CST
Where
Floyd County, Floydada
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.983, -101.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296796, 5296798, 5296795, 5296797, 5296908, 5296799, 5296801, 5296802, 5296800, 5296803, 5296804, 5296805, 5296806, 5296808, 5296807, 5296810, 5296809, 5296811, 5296812, 5296813, 5296814, 5296815, 5296816, 5296903, 5296817, 5296819, 5296818, 5296904, 5296905, 5296906, 5296907.